A 77‐year‐old woman presented with 2 episodes of severe back and leg pain. The patient had recently had hand swelling and a rash but no other complaints. Physical examination was noteworthy for a nonpruritic, papular rash on her maxillae and forehead but was otherwise normal. Laboratory workup revealed negative anticentre me re antibody and negative anti‐double‐stranded DNA antibody. The antinuclear antibody titer was 1:320 and homogeneous. The antihistone antibody was positive at 2.8. The patient had been taking hydrochlorothiazide and simvastatin, which were held at presentation for both the possibility of statin‐induced myalgias and drug‐induced lupus. Once These medications were stopped and the patient was treated with prednisone, her symptoms completely resolved.
Drug‐induced lupus can be caused by several medications used by general internists. Four diagnostic criteria are generally accepted: (1) continuous treatment with a suspecled drug for at least 1 month; (2) common presenting symptoms, including arthralgias, malaise, fever, myalgias and serositis; (3) positive antihistone antibody; and (4) symptomatic improvement of symptoms within days or weeks of discontinuing the suspected drug. It is important for the general inlemist to distinguish between drug‐induced lupus and idiopathic systemic lupus erythematous. Ninety percent of patients with SLE are women, whereas the prevalence is equal between men and women in DIL. Furthermore, the average age of patients affected by DIL is approximately 2 times the average age of patients with idiopathic SLE. DIL is commonly associated with fever, arthralgias, anemia, thrombocytopenia, mild leukopenia, pleuritis, and pericarditis. However, cutaneous symptoms and CNS or renal manifestations are more common in the idiopathic type. Drugs that are known to cause DIL include procainamide, hydralazine, methyldopa, isoniazid, chlorpromazhe, quinidine, and minocycline. However, recently some widely used hypertension and lipid‐lowering drugs have been implicated. These include hydrochlorothiazide, statins, beta‐blockers, ACE inhibitors, calcium‐channel blockers, and fibrates. Drug‐induced lupus tends to be associated with a positive ANA and antihistone antibody, as we saw with our patient. Treatment generally involves slopping the offending agent. NSAIDs, steroids, and antimalarials can also be used.
There is inherent uncertainty in any case of drug‐induced lupus because of overlap with other diseases and lack of a unique diagnostic test. However, we had a high level of suspicion in this patient's case because she demonstrated all 4 diagnostic criteria. She had been treated with possible culprit drugs for at least a month, she had rheumatologic complaints, her antihistone antibody was positive, and her symptoms resolved soon after the potential offending agents were removed. Her case is an important reminder, therefore, of the possibility of serious side effects from commonly used medications.
J. Scopetta, none; S. Roberts, none.